Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 17, 2021, 4:13 PM MDT for Teton County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 4:13 PM MDT (22:13 UTC)
- Expired
- Aug 17, 2021, 4:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.00 in
- Wind
- 40
County Teton County, ID
The radar
The Pocatello radar (KSFX), 121 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 3349 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WWUS85 KPIH 172213
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Tue Aug 17 2021
IDZ063>066-172245-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-Caribou Range ID-
413 PM MDT Tue Aug 17 2021
...A cluster of strong thunderstorms will impact portions of Teton,
southeastern Fremont, northeastern Bonneville and southeastern
Madison Counties through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Irwin, or near Swan Valley, moving northeast at
45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Driggs, Swan Valley, Felt, northern Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs
and Pine Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4321 11133 4348 11163 4390 11143 4398 11105
4334 11105
TIME...MOT...LOC 2213Z 222DEG 38KT 4338 11133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
DMHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:29 PM MDT, 44 minutes earlier.
Area forecast discussion, Aug 17, 3:29 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 329 PM MDT Tue Aug 17 2021 .SHORT TERM...Today through Thursday night. High pressure has moved mostly east with a cold front entering our area from the west. Today will be the last warm day for a while. Expect isolated to scattered showers and isolated thunderstorms this afternoon into early evening. Moderate winds are expected this afternoon into the evening with gusts 30 to 35 mph with some areas getting near 50 mph. A lake wind advisory for the American Falls reservoir remains in effect until early this evening. With an upper level low over western Idaho tomorrow morning most areas will get rain with best chances for our northern areas (eastern Central mtns and the Montana Divide) as well as our Eastern Highlands (along the Wyoming border). Expect 0.25 to 0.50 inches of rain for these areas. The Island Park area could get up to 1.00 inch of rain. These areas will see isolated to scattered thunderstorms as well. Temperatures will drop significantly Wednesday with highs of 40s to 50s in the mountains and 60s to low 70s in lower elevations elsewhere. Models dropped these temperatures 3 to 6 degrees lower than what they were saying yesterday. Thursday temperatures will rise a few degrees but will still be well below normal. Showers and thunderstorms are possible again Thursday, mainly in the mountains with heating in the afternoon. Wyatt .LONG TERM...Friday through next Tuesday. We should finally see the first storm departing and moving east. The question still remains on how quickly. The GFS, NAM and ECMWF all push this low pretty quickly into the Plains. Most of the cluster forecasts and Blend of Models are slower it appears. This keeps a better chance of showers and storms across our area. We heavily lean that direction with the forecast. The next low arrives on Saturday. While there is some variation in the cluster forecasts, as well as the models, the trend does appear a bit slower. It still looks wet and cooler on Saturday even with that trend. That also means we will remain a bit cooler on Sunday and with lingering showers and thunderstorms. For early next week, another low pushes across southern Canada and northern Rockies. This storm should be tracking much farther north. That said, it will be breezy with a few storms possible along the Montana and Wyoming borders Monday. We should see temperatures rebounding, but still remain BELOW AVERAGE for mid to late August. Keyes && .AVIATION...A cold front is moving through the area. Wind gusts have increased to 20 to 30 knots. Some sites could gusts to 35 kts, especially PIH and IDA. Smoke will gradually get better, especially the near surface smoke. Vicinity thunderstorms are expected at all sites this afternoon continuing through early evening. DIJ will see vicinity thunderstorms this afternoon and continue through most of tomorrow morning. DIJ has best chance of seeing thunderstorms on station. Showers are expected at most sites tonight into tomorrow morning. Tomorrow morning is the best chance of showers. Any showers could bring MVFR conditions, especially for DIJ. Wyatt && .FIRE WEATHER...Showers and thunderstorms will be on the increase tonight. As the low approaches, winds will continue to pick up today into this evening. In terms of critical fire conditions, we may see some localized spots hit the thresholds...but at this point we aren't forecasting anything widespread enough to warrant Red Flag Warnings. It looks like the potential for showers and storms ramps up from west to east OVERNIGHT, with thunderstorms expected throughout the night and into tomorrow morning. Most areas will see isolated coverage, but we could see scattered coverage along the Montana border tonight. At the moment, we are not going to issue a Red Flag Warning as we expect storms to trend quicker toward a mix or mostly wet overnight. As the low moves closer and overhead tomorrow and Thursday, drier air will move across the Snake Plain and also the South Hills/Albion Mountains Wednesday. This will limit storms to the central mountains, Zone 411 and southward along and east of I-15 in 410/413. A better chance of showers and storms for everyone should come heading into Thursday with the low overhead. Winds quickly do not become an issue outside of any outflow winds. Showers/Storms will be a mix of wet and dry, but stronger showers and storms will likely produce wetting rains. If look at the overall picture in terms of wetting rain potential, most areas will see a very good chance EXCEPT across 425 and 427. In those areas though, thunder potential should remain isolated. Higher elevations will also see some light snow tomorrow, with snow levels dropping to 9000- 10000ft in the central mountains. Snow amounts will be light still tomorrow night and Thursday with snow levels generally between 9500- 10500ft. We will be in between storms Friday, but still seeing lingering showers and storms except across 425 and most of 427. The next low arrives for Saturday and Sunday. It looks like wetting rains are a good possibility again across the mountains, but less likely across the Snake Plain. We do dry out heading into next week, but at this point...the warming trend will be slower and not as hot. Keyes && .AIR STAGNATION...Air quality remains degraded this morning from numerous wildfires to our west. Increasing winds with the incoming storm system today will help to clear out some of this smoke, particularly near the surface, which should lead to improved air quality. However, it doesn't look like we'll be able to fully get rid of the smoke, especially aloft, as smoke from fires to our northwest begins to get wrapped into the area around the low pressure circulation. Air Quality Advisories currently remain in effect for all of central and eastern Idaho into this afternoon. KB && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 8 PM MDT this evening for IDZ054. &&
In the hours before
Special weather statement, Aug 17, 3:30 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
330 PM MDT Tue Aug 17 2021
IDZ062-063-172200-
Caribou Range ID-Blackfoot Mountains ID-
330 PM MDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of eastern Bonneville
and east central Bingham Counties through 400 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bone, or 17 miles southeast of Goshen, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of eastern Bonneville
and east central Bingham Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4306 11179 4321 11193 4350 11146 4328 11124
TIME...MOT...LOC 2130Z 234DEG 34KT 4318 11178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DMHSpecial weather statement, Aug 17, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Tue Aug 17 2021
IDZ063>066-172245-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-Caribou Range ID-
413 PM MDT Tue Aug 17 2021
...A cluster of strong thunderstorms will impact portions of Teton,
southeastern Fremont, northeastern Bonneville and southeastern
Madison Counties through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Irwin, or near Swan Valley, moving northeast at
45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Driggs, Swan Valley, Felt, northern Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs
and Pine Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4321 11133 4348 11163 4390 11143 4398 11105
4334 11105
TIME...MOT...LOC 2213Z 222DEG 38KT 4338 11133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DMHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:04 PM MDT | Special Weather Statement | PIH | Minidoka | 41 min |
| Aug 16, 11:43 PM MDT | Special Weather Statement | PIH | Cassia, Power | 62 min |
| Aug 17, 5:23 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 15 hr |
| Aug 17, 3:30 PM MDT | Special Weather Statement | PIH | Bonneville | 30 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.